Alert archive / Ohio / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 180, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 31, 2013, 1:27 AM EDT for Ottawa County, Sandusky County, Ohio. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2013, 1:27 AM EDT (05:27 UTC)
- Expired
- Aug 31, 2013, 2:30 AM EDT
- In force
- 63 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Ottawa County, OH, Sandusky County, OH
The radar
The Cleveland radar (KCLE), 95 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 1:30 AM EDT | HAIL 0.75 | 3 S Oak Harbor, OH | SPOTTER ALSO REPORTED NUMEROUS POWER OUTAGES. |
| Aug 31, 1:30 AM EDT | HAIL 0.75 | 6 S Oak Harbor, OH | LARGE HAIL WAS REPORTED ALONG STATE ROUTE 19 NEAR THE OTTAWA SANDUSKY COUNTY BORDER. |
| Aug 31, 1:36 AM EDT | TSTM WND DMG | Oak Harbor, OH | A TREE WAS REPORTED DOWN ON A ROAD. |
| Aug 31, 1:42 AM EDT | HAIL 0.75 | 8 W Fremont, OH | LARGE HAIL AND WIND GUSTS 40 TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
497
WUUS51 KCLE 310527
SVRCLE
OHC123-143-310630-
/O.NEW.KCLE.SV.W.0180.130831T0527Z-130831T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
127 AM EDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTAWA COUNTY IN NORTHWEST OHIO
SANDUSKY COUNTY IN NORTHWEST OHIO
* UNTIL 230 AM EDT
* AT 122 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OAK HARBOR...AND MOVING EAST AT 30 MPH. ANOTHER POTENTIALLY
SEVERE THUNDERSTORM WAS LOCATED OVER NORTHERN SANDUSKY COUNTY
TO THE EAST OF GIBSONBURG. IT WAS ALSO MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
FREMONT...
PORT CLINTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4162 8340 4162 8310 4152 8293 4155 8287
4160 8284 4155 8278 4154 8270 4148 8274
4150 8280 4148 8282 4147 8296 4146 8297
4143 8294 4145 8284 4134 8284 4130 8330
4150 8334 4150 8341
TIME...MOT...LOC 0526Z 278DEG 24KT 4151 8314
$$
MULLEN1 follow-up statement
675
WWUS51 KCLE 310558
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
158 AM EDT SAT AUG 31 2013
OHC123-143-310607-
/O.CAN.KCLE.SV.W.0180.000000T0000Z-130831T0630Z/
OTTAWA OH-SANDUSKY OH-
158 AM EDT SAT AUG 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR SANDUSKY AND OTTAWA COUNTIES
IS CANCELLED...
THE STRONGEST STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE WARNED AREA. HEAVY RAIN AND LIGHTNING WILL OCCUR WITH THE
REMAINING SHOWERS AND THUNDERSTORMS.
LAT...LON 4162 8340 4162 8310 4152 8293 4155 8287
4160 8284 4155 8278 4154 8270 4148 8274
4150 8280 4148 8282 4147 8296 4146 8297
4143 8294 4145 8284 4134 8284 4130 8330
4150 8334 4150 8341
TIME...MOT...LOC 0557Z 278DEG 24KT 4148 8286
$$
KOSARIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:58 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 30, 9:58 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 958 PM EDT FRI AUG 30 2013 .SYNOPSIS... LOW PRESSURE MOVING ACROSS THE CENTRAL GREAT LAKES WILL DRAG A COLD FRONT ACROSS THE AREA LATE TONIGHT AND SATURDAY. THE FRONT WILL STALL ACROSS CENTRAL OHIO SATURDAY NIGHT. A STRONGER COLD FRONT WILL FOLLOW ON MONDAY USHERING COOLER AIR FOR MID WEEK. && .NEAR TERM /UNTIL 7 AM SATURDAY MORNING/... THE UPPER LEVEL TROUGH CONTINUES TO MOVE TOWARD NORTHERN OHIO AND NW PA. THIS UPPER LEVEL SUPPORT COMBINED WITH THE WEAK COLD FRONT AND OUTFLOW BOUNDARIES HAS BEEN ENOUGH TO KEEP THE THUNDERSTORMS GOING ACROSS SOUTHERN ONTARIO INTO MICHIGAN. THE CURRENT INCREASE IN THE COVERAGE IS LIKELY CAUSED BY THE WARM ADVECTION AT 850 MB. SO WE MAY SEE AN INCREASE OVER THE NEXT COUPLE HOURS ACROSS SOUTHERN MICHIGAN INTO NW OHIO. STILL DONT BELIEVE IT WILL BE MORE THAN SCATTERED COVERAGE AT THIS POINT. PREVIOUS DISCUSSION... FOR THE EARLY EVENING WILL HAVE SLIGHT CHANCE POPS NWRN PA. RADAR HAS CONTINUED TO SHOW SMALL RAIN SHOWERS IMPACTING ERIE COUNTY FAR NORTHEAST AND THIS COULD CONTINUE INTO THE EVENING. MOST AREAS WILL REMAIN DRY HOWEVER. ELSEWHERE EXPECT PARTLY CLOUDY SKIES THROUGH THE EVENING. OVERNIGHT A COLD FRONT TO OUR NORTH WILL CONTINUE DROPPING SOUTH TOWARD THE AREA. CONVECTION IS OCCURRING ON THE LINE WITH ONE DEVELOPING CLUSTER IN SERN WI WITH A BROKEN LINE ACROSS NORTHERN LOWER MI. HRRR BRINGS THE WI CLUSTER INTO NRN INDIANA BY 03Z WHILE THE ACTIVITY ACROSS NRN LOWER MI WEAKENS AND BECOMES INCREASINGLY ISOLATED IN SERN LOWER MI AND ONTARIO JUST NORTH OF THE LAKE. WILL BRING CHANCE POPS TO NWRN OHIO AND THE LAKE MAINLY AFTER MIDNIGHT WITH POPS INCREASING TO CHANCE ACROSS THE REMAINDER OF THE AREA TIER BETWEEN 06Z AND 12Z. FOLLOWED SREF TIMING BUT GUIDANCE POPS WERE MUCH HIGHER THAN THE GFS MOS SO DID SCALE BACK TOWARD THE GFS MOS CHANCE POPS. TEMPS AGAIN MILD WITH LOWS IN THE UPPER 60S. && .SHORT TERM /7 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... WILL CONTINUE WITH CHANCE POPS THROUGH THE DAY AS THE WEAK COLD FRONT SLOWLY SAGS SOUTH THROUGH THE AREA. BEST CHANCE LIKELY SOUTHEAST COUNTIES GIVEN THAT THE FRONT WILL BE MOVING INTO THAT AREA DURING THE AFTERNOON HOURS. SATURDAY NIGHT THE FRONT WILL LIKELY STALL JUST TO OUR SOUTH AS LOW PRESSURE MOVES ALONG IT WEST OF THE AREA. BOTH THE NAM AND GFS INDICATE MOISTURE INCREASES AGAIN FROM THE SOUTHWEST AS THE FRONT WAFFLES BACK TOWARD OR INTO THE AREA. BROUGHT CHANCE POPS BACK AFTER MIDNIGHT WEST AFTER HAVING DRIED IT OUT FOR THE EVENING. SUNDAY THROUGH MONDAY MODELS CONTINUE TO INCREASE MOISTURE ACROSS THE AREA AHEAD OF ANOTHER APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH THE AREA MONDAY AND WITH FORECAST CAPES FROM 2-3000J/KG FOR THE AFTERNOON TSTMS COULD GET STRONG. WILL CONTINUE TO WATCH SEVERE POTENTIAL BUT FOR NOW WILL HAVE HIGH CHANCE TO LIKELY POPS THROUGH THE DAY. TUESDAY NIGHT WILL ALLOW WESTERN COUNTIES TO DRY OUT AS HIGH PRESSURE AND DRIER AIR MOVE IN. WILL KEEP CHANCE POPS FOR SHOWERS IN THE EAST GIVEN THE MOISTURE AND THE FACT THAT COOLER AIR WILL BE MOVING ACROSS THE LAKE. HIGHS ABOVE NORMAL MUCH OF THE PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... HIGH PRESSURE WILL BUILD OVER THE AREA ON TUESDAY AS THE UPPER LEVEL TROUGH AXIS SHIFTS EAST OF THE GREAT LAKES. THE AIRMASS WILL FEEL NOTICEABLY DIFFERENT WITH DECREASING HUMIDITY AND TEMPERATURES DROPPING BACK TO BELOW NORMAL VALUES. EXPECTING SCT-BKN CLOUDS WITH THE GREATEST COVERAGE IN NE OH/NW PA. HIGHS WILL TOP OUT IN THE LOW 70S IN OHIO...STRUGGLING TO GET OUT OF THE 60S IN NW PA. HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE REGION ON WEDNESDAY...SHIFTING TO THE OHIO VALLEY ON THURSDAY. TEMPERATURES WILL REBOUND SEVERAL DEGREES WITH MOSTLY SUNNY SKIES AND GOOD INSOLATION ON WEDNESDAY. 12Z MODEL SUITE HAS COME INTO BETTER AGREEMENT WITH THE HANDLING OF THE NEXT FRONT ON THURSDAY. THE 00Z ECMWF WHICH WAS FASTER AND STRONGER WITH THE NEXT COLD FRONT HAS SLOWED DOWN WITH THE 12Z RUN AND TRENDED TOWARDS A WEAKER FRONT. THIS IS CLOSER TO THE SOLUTION OFFERED BY THE GFS SO WILL LEAN THE FORECAST TOWARDS JUST ANOTHER MODEST DROP IN TEMPERATURES TOWARDS THE END OF THE WEEK INSTEAD OF THE COLDER SOLUTION. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... FORECAST STILL ON TRACK AND LITTLE IN THE WAY OF CHANGES WERE MADE. VFR CONDITIONS WILL CONTINUE THROUGH ABOUT 04Z WHEN HZ/BR WILL START TO DEVELOP WITH HIGH BOUNDARY LAYER MOISTURE IN PLACE. LOW PRESSURE WILL MOVE FROM THE UPPER GREAT LAKES TO NEAR LAKE ONTARIO OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AHEAD OF THE ASSOCIATED FRONT THAT WILL PUSH SOUTH OVER THE AREA LATE TONIGHT INTO SATURDAY MORNING. HAVE CONTINUED THE VCSH MENTION FOR ALL THE TAF SITES...BUT INCLUDED VCTS AT TOL AND ERI. AS FAR AS WE CAN SEE NOW...THEY HAVE THE BEST TS CHANCES. COVERAGE OF SHOWERS STILL IN QUESTION WITH THIS FRONT THAT WILL BE WEAKENING AND SLOWING AS IT APPROACHES. A SCT- BKN MVFR CLOUD DECK WILL LIKELY DEVELOP BEHIND THE FRONT ON SATURDAY MORNING WITH SOME POTENTIAL FOR IFR CLOUDS/VISIBILITY. FRONT EXPECTED TO BE SOUTH OF LAKE ERIE IN THE MORNING AND HENCE A WIND SHIFT TO THE NORTH. FRONT MAY LINGER CLOSE ENOUGH TO SOUTHERN TIER INTO THE AFTERNOON SO HAVE INCLUDED A VCTS AT YNG AND CAK FOR THE AFTERNOON. NOT OUT OF THE QUESTION FOR MFD OR MAYBE FDY TO HAVE TS SATURDAY TOO...BUT CHANCES LOW. BY 00Z SUN ALL WINDS WILL HAVE SHIFTED TO THE NORTH. OUTLOOK...NON VFR LIKELY INLAND LOCATIONS EACH MORNING IN PATCHY FOG. NON VFR IN SCATTERED SHOWERS/THUNDERSTORMS SATURDAY THROUGH MONDAY. && .MARINE... A LIGHT SOUTHWESTERLY FLOW WITH SOME DEGREE OF A LAKE BREEZE ON THE EASTERN HALF OF THE LAKE IS IN PLACE TODAY. WINDS WILL INCREASE TO 10 TO 15 KNOTS AHEAD OF A COLD FRONT THAT WILL PUSH SOUTH ACROSS THE LAKE LATE TONIGHT INTO SATURDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED AHEAD OF THE FRONT. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT ON SATURDAY BUT ARE NOT EXPECTED TO BE MORE THAN 5 TO 15 KNOTS AS THE FRONT STALLS OVER CENTRAL OHIO. WIND WILL SHIFT AROUND TO THE SOUTH ON SUNDAY AS A WARM FRONT PUSHES BACK NORTH OVER THE LAKE. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...INCREASING SUNDAY NIGHT INTO MONDAY AS LOW PRESSURE APPROACHES THE GREAT LAKES FROM THE WEST. THIS SYSTEM WILL PULL A STRONGER COLD FRONT ACROSS THE LAKE ON MONDAY WITH NORTHWESTERLY WINDS INCREASING TO 10 TO 20 KNOTS DURING THE AFTERNOON. THE NORTHWESTERLY FLOW WILL LEAD TO WAVES BUILDING TO 2 TO 4 FEET ON MONDAY NIGHT AND TUESDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...TK NEAR TERM...TK/MULLEN SHORT TERM...TK LONG TERM...KEC AVIATION...OUDEMAN MARINE...KEC
Hazardous weather outlook, Aug 30, 5:00 AM EDT, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 500 AM EDT FRI AUG 30 2013 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310900- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 500 AM EDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-310900- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 500 AM EDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 31, 12:28 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1228 AM EDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 16 E TOLEDO 41.66N 83.27W
08/31/2013 E0.75 INCH LUCAS OH PUBLIC
&&Special weather statement, Aug 31, 1:14 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 114 AM EDT SAT AUG 31 2013 OHZ003-006>008-310600- LUCAS-OTTAWA-SANDUSKY-WOOD- 114 AM EDT SAT AUG 31 2013 ...SPECIAL WEATHER STATEMENT FOR LUCAS...NORTHEASTERN WOOD...NORTHERN SANDUSKY AND OTTAWA COUNTIES UNTIL 200 AM EDT... AT 109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORM FROM NEAR TOLEDO TO PORT CLINTON INCLUDING INLAND LOCATIONS OF OTTAWA COUNTY. GUSTY WINDS TO 45 MPH AND HAIL UP TO THE SIZE OF A PENNY WILL BE POSSIBLE. ALL OF THIS ACTIVITY WILL CONTINUE TO MOVE TO THE EAST AT 25 MPH. VERY HEVY RAINFALL CAN ALSO BE EXPECTED WITH RAINFALL AMOUNTS OF ONE TO TOW INCHES POSSIBLE...ESPECIALLY CLOSER TO THE LAKESHORE. MINOR FLOODING OF LOW LYING NAD POOR DRAINAGE AREAS IS POSSIBLE.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:10 AM EDT | Special Marine Warning | CLE | 95 min | |
| Aug 31, 2:01 AM EDT | Severe Thunderstorm Warning | CLE | Huron, Sandusky, Seneca, Wood | 59 min |
| Aug 31, 2:50 AM EDT | Severe Thunderstorm Warning | CLE | Crawford, Hancock, Richland, Wyandot | 55 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.